Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2003, 8:53 AM CDT for Comanche County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 8:53 AM CDT (13:53 UTC)
- Expired
- Jun 28, 2003, 9:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 281353 SVRDDC KSC033-281445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 853 AM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 945 AM CDT * AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COMANCHE COUNTY...OR ABOUT 7 MILES EAST OF BUTTERMILK...MOVING SOUTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL COMANCHE COUNTY AT 910 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3719 9934 3701 9932 3700 9902 3719 9900 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:30 AM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jun 28, 3:30 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT SAT JUN 28 2003 DAYS 1-2... PLACEMENT AND TIMING OF CONVECTIVE EPISODES THE REAL CHALLENGE THROUGH SUNDAY. WV LOOP AND UA ANALYSIS SHOWED S/WV TROF MOVING SOUTHEAST THROUGH SOUTH DAKOTA, INDUCING A WEAK SFC LOW IN ADVANCE. THIS HAS DRAPED A WEAK COLD FRONT THROUGH CENTRAL NEBRASKA. ANOTHER S/WV TROF IN THE NORTHERN STREAM WAS ENTERING IDAHO EARLY THIS MORNING. THIS WILL INDUCE LEE-SIDE TROF OVER EASTERN WYOMING. THE WEAK COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH THEN EVENTUALLY STALL OUT AS DEEP AFTERNOON MIXING SETS IN. WITH 700 TEMPS STILL IN THE 8-10C RANGE, LITTLE INHIBITION WILL EXIST. WITH LOW 60S DEWPOINTS ADVECTING NORTHWARD FROM OKLAHOMA (AROUND 2500 JOULES SBCAPE), THUNDERSTORMS SHOULD DEVELOP AFTER 22Z ALONG THE FRONTAL BOUNDARY ACROSS THE CENTRAL PORTIONS OF MY CWA. 0-6KM DEEP LAYER SHEAR VALUES LESS THAN 20 KTS SUGGEST POORLY ORGANIZED THUNDERSTORMS, SO SIGNIFICANT SEVERE WX UNLIKELY...UNLIKE THE SUPERCELL THUNDERSTORMS THAT PRODUCED VERY LARGE HAIL LAST EVENING. THE MAIN CONCERN WILL BE HEAVY RAINFALL WITH SLOW MOVING STORMS. STILL BELIEVE THAT SOME AREAS OF CWA ALONG SOUTH OF THE STALLED OUT FRONTAL BOUNDARY WILL RECEIVE QUITE A BIT OF RAIN, PERHAPS 2+ IN SOME LOCALES. THIS WOULD BE THE FIRST CONVECTIVE EPISODE...THE NEXT CONVECTIVE EPISODE WOULD BE THE ONE OR TWO MCSS THAT ORGANIZE AHEAD OF NORTHERN STREAM S/WV TROF OVER SOUTHEAST WY/WESTERN NEB LATE THIS EVENING. INCREASING 850MB JET TO 40 KTS OVERNIGHT TONIGHT WILL HELP SUSTAIN MCS THROUGH NORTHERN KANSAS. THERES STILL QUESTIONS CONCERNING HOW FAR WEST THIS MCS WILL BE WITH GFS AND MESO-ETA SHOWING BULK OF CONVECTIVE QPF OVER FAR EASTERN COUNTIES. GIVEN THAT THE A LARGE MCS ORGANIZES OVERNIGHT AND MOVES SOUTH- SOUTHEASTWARD THROUGH CENTRAL KANSAS, OUTFLOW BOUNDARY (OR BOUNDARIES) WOULD LIKELY LINGER ABOUT MY FORECAST AREA DURING THE DAY SUNDAY. THIS WOULD PROVIDE RENEWED THUNDERSTORM DEVELOPMENT IN THE AFTERNOON. HAVE UPPED POPS TO 50 FOR SUNDAY BASED ON THIS. DAYS 3-7... REVIEWING THE CURRENT EXTENDED FORECAST GRIDS, AND THEN COMPARING THEM TO THE LATEST AVN, GFS, ECMWF AND CANADIAN MODEL GUIDANCE, SHOWED LITTLE OR NO REASON TO MAKE ANY CHANGES. PREVIOUS SHIFT SEEMS TO HAVE HAD A GOOD HANDLE ON FORECAST. ONE ITEM TO NOTE IS SLIGHT/SILENT POPS IN NEIGHBORING OFFICES GRIDS FOR THURSDAY (DAY 6) AFTERNOON. DO NOT SEE ANY REASON FOR THIS PER CURRENT EXTENDED MODELS, BUT WILL PASS THIS NOTE ON TO THE NEXT SHIFT FOR EXAMINATION. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 92 64 87 63 / 30 70 50 50 GCK 91 61 84 61 / 30 70 50 50 EHA 89 60 87 59 / 30 70 50 50 LBL 92 62 89 61 / 30 70 50 50 HYS 89 64 82 65 / 20 50 50 40 P28 91 66 90 65 / 40 70 50 50 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
Hazardous weather outlook, Jun 28, 4:58 AM CDT, 3 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS TODAY. A WEAK FRONTAL BOUNDARY WILL STALL OUT OVER THE AREA LATE THIS AFTERNOON AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 4 PM. CURRENT INDICATIONS ARE THAT THE THUNDERSTORMS WILL DEVELOP ALONG THE HIGHWAY 50 CORRIDOR FROM GARDEN CITY TO DODGE CITY TO STAFFORD. WEAK WINDS IN THE UPPER ATMOSPHERE WILL LIMIT THE SEVERE WEATHER THREAT, HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL AND BRIEF DAMAGING WIND GUSTS. THE ANTICIPATED SLOW MOVEMENT OF THUNDERSTORMS WILL YIELD VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON, REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM. UMSCHEID
In the hours before
Local storm report, Jun 28, 7:50 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 AM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM 3SW PRATT KS 0.75 IN HAIL
06/28/03 PRATT PUBLIC REPORT.
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:07 PM CDT | Tornado Warning | DDC | Hamilton | 23 min |
| Jun 27, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 44 min |
| Jun 27, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 73 min |
| Jun 27, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Jun 27, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 75 min |
| Jun 27, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| Jun 27, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 23 min |
| Jun 27, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 60 min |
| Jun 27, 9:05 PM CDT | Tornado Warning | DDC | Scott | 25 min |
| Jun 27, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 56 min |
| Jun 27, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jun 27, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 30 min |
| Jun 27, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 45 min |
| Jun 27, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 59 min |
| Jun 27, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 62 min |
| Jun 28, 7:15 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
| Jun 28, 8:01 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 29 min |
| Jun 28, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 41 min |
| Jun 28, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 41 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Jun 28, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Jun 28, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 44 min |
| Jun 28, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 46 min |
| Jun 28, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 59 min |
| Jun 28, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 62 min |
| Jun 28, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 58 min |
| Jun 28, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 56 min |
| Jun 28, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.